Alert archive / Arizona / Red Flag Warnings in 2022
Red Flag Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at May 9, 2022, 2:07 AM MST for 6 counties in Arizona. It took effect at May 9, 2022, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2022, 2:07 AM MST (09:07 UTC)
- In effect from
- May 9, 2022, 11:00 AM MST
- Expired
- May 9, 2022, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4746 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693 WWUS85 KTWC 090907 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 207 AM MST Mon May 9 2022 AZZ151>154-091715- /O.NEW.KTWC.FW.W.0012.220509T1800Z-220510T0200Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 207 AM MST Mon May 9 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY AND VERY HIGH TO EXTREME FIRE DANGER LEVEL FOR FIRE WEATHER ZONE 153 AND PARTS OF ZONES 151, 152 AND 154... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM MST this evening. * AFFECTED AREA...The southeast part of fire weather zone 151, much of zone 152, all of zone 153 and the southeast half of zone 154. * TIMING...From 11 am this morning until 7 pm this evening. * WINDS...Widespread winds of 15 to 20 mph with local areas 20 to 25 mph. Afternoon gusts around 35 mph. * RELATIVE HUMIDITY...Below 10 percent in the valleys and 10 to 15 percent in the mountains. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly and be difficult to control. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds are borderline critical, but given the very low humidity level and the current fuel conditions the Red Flag warning was thought to be prudent for this area. A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
688 WWUS85 KTWC 091701 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 1001 AM MST Mon May 9 2022 AZZ151>154-100200- /O.CON.KTWC.FW.W.0012.220509T1800Z-220510T0200Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 1001 AM MST Mon May 9 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY AND VERY HIGH TO EXTREME FIRE DANGER LEVEL FOR FIRE WEATHER ZONE 153 AND PARTS OF ZONES 151, 152 AND 154... * AFFECTED AREA...The southeast part of fire weather zone 151, much of zone 152, all of zone 153 and the southeast half of zone 154. * TIMING...From 11 am this morning until 7 pm this evening. * WINDS...Widespread winds of 15 to 20 mph with local areas 20 to 25 mph. Afternoon gusts around 35 mph. * RELATIVE HUMIDITY...Below 10 percent in the valleys and 10 to 15 percent in the mountains. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly and be difficult to control. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds are borderline critical, but given the very low humidity level and the current fuel conditions the Red Flag warning was thought to be prudent for this area. A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
234 WWUS85 KTWC 100159 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 659 PM MST Mon May 9 2022 AZZ151>154-100300- /O.EXP.KTWC.FW.W.0012.000000T0000Z-220510T0200Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 659 PM MST Mon May 9 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY AND VERY HIGH TO EXTREME FIRE DANGER LEVEL FOR FIRE WEATHER ZONES 151, 152, 153, AND 154... Winds will continue to diminish through the evening hours. Breezy conditions will continue this week, with another round of gusty winds possible on Wednesday. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 9, 2:07 AM MST, 0 minutes earlier.
Area forecast discussion, May 9, 2:07 AM MST, 0 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 207 AM MST Mon May 9 2022 .SYNOPSIS...Breezy conditions will continue through Wednesday as an upper level system continues to affect the region. This system passes on Thursday which will be the coolest day of the week. Then much warmest temperatures of the year thus far are expected this weekend. && .DISCUSSION...The moderate southwest flow over the region remains in place today although just a touch lighter than yesterday then even just a bit lighter Tuesday as the upper trough digs down the California coast. This will result in slightly less breezy conditions today and Tuesday with areas of elevated fire weather conditions both days and very local areas of critical conditions for our east and southeast areas. On Wednesday, the upper trough drops to near the Las Vegas area which should tighten the gradient once again which will bump the winds up a notch. The upper trough passes by on Thursday which will result in our coolest day of the week and actually below 'normal' for a change with lighter winds. Then as the trough exists off to the northeast an upper level ridge builds over the southwest resulting in a rapid warmup and very low humidity levels. Thankfully winds will more typically light. With that climb in temperatures this weekend we should end up with the warmest high temperatures of the year thus far across the area. && .AVIATION...Valid through 10/12z. SKC-FEW clouds above 20k ft MSL thru the fcst pd. Surface winds S-SW 8-15 kts this morning increasing to 15-21 kts this afternoon with gusts 30-35 kts, strongest winds east and southeast. Wind easing after 10/02Z to variable at less than 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Winds will be a little lighter today compared to Sunday, however for our east and southeast areas it looks to be just strong enough for widespread elevated fire weather conditions with interspersed pockets of Critical conditions. Given the state of the fuels across the area, decided to lean on the cautious side and issue a Red Flag Warning for today for these east and southeast areas. This would include zone 153, much of zone 152 and the southeast part of zone 151, basically east of Nogales and the Santa Rita mountains for that zone. This matches up well with our neighbors as well. Continued dry and somewhat breezy Tuesday, however the wind speeds look to be a bit lower compared to what is expected today so we should be able to avoid a warning at this time. Will reevaluate that on the next shift or two. Wednesday is the final breezy day in the series and we may have some larger areas of critical fire weather conditions to contend with. Beyond that we have a cool day Thursday behind the upper trough generating all this wind then we shift into a very dry, much warmer and unstable regime Friday through next weekend. Winds will be generally light other than the typical afternoon gustiness however temperatures will be well above normal, afternoon minimum humidity levels in the low single digits (with very poor overnight recoveries) and periodic Haines 6 conditions some areas. && .TWC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 7 PM MST this evening for AZZ151>154. && Public...Cerniglia Aviation...Cerniglia Fire Weather....Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Red Flag Warnings in Arizona, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.